Dense Fog, Alexander
- When
- July 27, 2:00 AM CST to 8:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog blanketed southern Illinois, reducing visibility to one-quarter mile or less during the early morning hours. The fog formed in a light north wind flow between high pressure over the northern Plains and a weak low over the Southeast.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog blanketed southern Illinois, reducing visibility to one-quarter mile or less during the early morning hours. The fog formed in a light north wind flow between high pressure over the northern Plains and a weak low over the Southeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 27, 1:41 AM CST, 19 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 241 AM CDT Fri Jul 27 2018 .SHORT TERM...(Today through Sunday night) Issued at 240 AM CDT Fri Jul 27 2018 Main forecast concern is fog early this morning. As of 07z, several automated airport sites in southern Illinois were reporting dense fog. A look at a few webcams in the kmvn/kmwa area suggests the fog is rather patchy so far. There is also some higher cloud cover arriving from the west. Will hold off on issuing a headline for the fog at the moment, since it seems to be more hwo and sps material. Otherwise, overcast skies and a couple isolated showers lingered over west KY during the pre-dawn hours. Looking at rap deep-layer moisture forecasts, the back edge of this deeper moisture should exit western KY around sunrise. Areas of fog and low stratus over southern IL and se Missouri will burn off by mid morning. The result will be partly to mostly sunny skies this afternoon across the entire region. 850 mb temps will be a couple degrees lower than Thursday, and surface highs will follow suit. Highs will be mostly in the mid 80s, which will be 3 to 5 degrees lower than yesterday. Surface high pressure will move very slowly east across the Ohio Valley this weekend. Over the past few days, the models have been gradually delaying the arrival of moisture from the west. For the most part, it now looks like a dry weekend in western KY and southwest IN. Over southern IL and southeast MO, a small chance of showers will begin Sat night and increase on Sunday. Thunder probabilities appear very low this weekend, since the east to northeast low level flow will be relatively stable. Highs will be in the lower to mid 80s both Saturday and Sunday. Precip chances will start to ramp up Sunday night from west to east as the low level ridge breaks down over our region. Again, low level instability and moisture will be slow to return, so thunder chances will be small Sunday night. .LONG TERM...(Monday through Thursday) Issued at 240 AM CDT Fri Jul 27 2018 Confidence remains higher than average through much of the long term as deterministic models continue to come into better agreement with each other and their ensemble mean solutions. Overall confidence does diminish some by the middle of next week as model differences emerge in timing the departure of the early week system. Upper level energy emanating from southern Canada and the northern Plains early in the weekend will stream southeast into the nation's mid section late in the weekend and early next week. This will encourage the development of an upper low over the mid Mississippi Valley by Monday night or Tuesday. The upper low is forecast to induce the development of a wave of low pressure just south of the immediate forecast area late Monday. This wave is forecast to move northeast into the Ohio Valley on Tuesday. The surface low will continue to progress northeast through Wednesday, but the upper low/ trough will likely be slow to depart mid week. All of this yields our next good chance of showers and thunderstorms Monday into Tuesday. Smaller chances will linger into Tuesday night and Wednesday given the proximity of the upper low. Models continue to signal the time frame from late Monday into Tuesday morning as having the greatest shower and thunderstorm coverage as the surface wave moves through. A few strong storms cannot be completely ruled out during this time, especially along and south of the surface low track. However, the overall pattern and the timing of the frontal wave during the overnight hours do not appear to favor an organized severe threat at this time. With precipitable water values forecast in the 1.5 to 2 inch range, the main impact during this time would be from locally heavy rain. It's not much of a concern though given that most of the area could use some rain with many stations running 2 to 3 inches below normal for the month. With more atmospheric moisture and cloud cover around, temperatures are forecast to average below normal during the day, with highs generally in the lower to middle 80s. Nighttime lows should be near seasonal, with readings in the mid to upper 60s. Somewhat warmer daytime readings should return by Thursday with highs in the mid to upper 80s. && .AVIATION... Issued at 1157 PM CDT Thu Jul 26 2018 Some mid-level ceilings and light showers may linger for a few more hours over west Kentucky. The main issue for this forecast is fog/low cloud potential overnight mainly over the western half of the area. Cannot rule out some dense fog formation, especially at KCGI, but some guidance is suggesting low MVFR or IFR ceilings. Confidence is quite low in the details, but some lower conditions of some sort area decent possibility at KCGI and KPAH overnight. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...MY LONG TERM...RJP AVIATION...DRS
Hazardous Weather Outlook National Weather Service Paducah KY 252 PM CDT Thu Jul 26 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-270815- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 252 PM CDT Thu Jul 26 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This afternoon and Tonight There is a slight chance of thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A chance of thunderstorms returns to the region late in the weekend and continues through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The national radar mosaic for the moment the first event began.
19 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770493, 770494, 770495, 770496, 770497, 770498, 770499, 770500, 770501, 770502, 770503, 770504, 770505, 770506, 770507, 770508, 770509, 770510, 770511.